Wisconsin, 2012Winter Storm in Wisconsin, February 28 to 29, 2012
February 28 to 29, 2012 · NWS ARX · 2 events in 2 counties and zones
Snowfall amounts in excess of a foot fell over portions of north central Wisconsin to close out the month of February. Amounts ranged from 6 to 10 inches over the northern half of Clark County to around 15 inches for much of Taylor County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall amounts in excess of a foot fell over portions of north central Wisconsin to close out the month of February. Amounts ranged from 6 to 10 inches over the northern half of Clark County to around 15 inches for much of Taylor County. The highest reported total was 17 inches in Medford (Taylor County). There was also a period of mixed precipitation during the morning and afternoon of the 29th when the snow mixed with or changed over to sleet and freezing rain. The precipitation fell north of a warm front that stalled across central Wisconsin as an area of low pressure moved along the front from the afternoon of the 28th into the morning of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 28, 11:42 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 28, 11:42 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1142 AM CST TUE FEB 28 2012
.SHORT TERM...
1140 AM CST TUE FEB 28 2012
CONFIDENCE IS INCREASING FOR A MORE NORTHERN SOLUTION BASED ON
LATEST GUIDANCE AND OBSERVATIONS WARMING NICELY. WARM AIR ALOFT
MOVES IN THIS AFTERNOON TO HELP CHANGE PRECIPITATION OVER TO RAIN
SOUTH OF HIGHWAY 10 IN WISCONSIN.
STILL WILL HAVE A MIXED PRECIPITATION PERIOD FROM ABOUT 12 PM TO 3 PM
WITH WARM AIR ALOFT MOVING IN AFTER AND SURFACE TEMPERATURES
NEEDING TO WARM. BELIEVE THIS WILL BE A NUISANCE WEATHER PERIOD
AND NOT AN IMPACT THAT WARRANTS AN ADVISORY. PRECIPITATION SHOULD
BE LIGHT WITH SATURATIONS INT HE LOWER 300MB AGL NEEDED. WILL USE
SPECIAL WEATHER STATEMENTS. SHOULD THIS PERIOD BE LONGER AND
IMPACTS MORE...WE MAY HAVE TO RE- ADVISE. OBVIOUSLY DO NOT PREFER
THIS MODE. COUNTING ON WARMING OVER AFTERNOON HOURS WITH STRONG
WARM ADVECTION IN THE FACE OF ONGOING SCATTERED SHOWERS.
.LONG TERM...FRIDAY THROUGH MONDAY
321 AM CST TUE FEB 28 2012
BETTER CONSENSUS AMONG 28.00Z MEDIUM RANGE MODELS FOR ANOTHER
TROUGH/SHORTWAVE ENERGY TO MOVE ACROSS THE MID/UPPER MS VALLEY FRI.
ECMWF HAS BACKED OFF OF ITS VERY STRONG/DYNAMIC SOLUTION OF 27.00Z
FOR FRI/FRI NIGHT. HOWEVER STILL PLENTY OF DETAIL DIFFERENCES WITH
THE SHORTWAVES ROTATING THRU THIS TROUGH AND RESULTANT LOWER LEVEL
FEATURES/FORCING ON FRI. 30-40 PERCENT -SN/-RA CHANCE REASONABLE FOR
FRI AS THE MAIN TROUGH PASSES. SMALL -SN CHANCES FOR MUCH OF THE
FCST AREA SAT/SUN LOOKS OKAY WITH COLD...CYCLONIC LOW LEVEL FLOW AND
NORTHWEST/WEAK SHORTWAVES ALOFT OVER THE WESTERN GREAT LAKES REGION.
GOOD CONSENSUS AMONG GFS/ECMWF FOR THE TROUGH TO MOVE EAST OF THE
AREA MON WITH STRONG LOW LEVEL WARM ADVECTION AND RISING HGTS/
RIDGING ALOFT TO BUILD ACROSS THE NORTH CENTRAL CONUS FOR EARLY NEXT
WEEK. GIVEN ALL THE DETAIL DIFFERENCES IN THE DAY 4-7 PERIOD STAYED
WITH THE MODEL/ENSEMBLE CONSENSUS IN THE FRI-MON FCST GRIDS.
&&
.AVIATION...
1140 AM CST TUE FEB 28 2012
COMPLEX FORECAST FOR BOTH TAF SITES AS STRONG LOW PRESSURE LIFTS
NORTHEAST TOWARDS THE AREA THIS EVENING...MOVING ACROSS SOUTHERN
MINNESOTA INTO WESTERN WISCONSIN WEDNESDAY MORNING.
CURRENTLY...MOSTLY MVFR DECK ACROSS IOWA AND SOUTHERN MINNESOTA
WITH -SN AND -PL. EXPECT AREA OF LOWER IFR CLOUDS TO CONSUME THE
ENTIRE AREA LATER THIS EVENING AS MAIN PRECIPITATION SHIELD MOVES
THROUGH THE REGION. AS WARM AIR SURGES NORTHWARD...PRECIPITATION
WILL TRANSITION OVER TO RAIN. CEILINGS ARE EXPECTED TO LOWER INTO THE
IFR RANGE / 2SM VSBY AND 700 FT CEILING / AT KRST. WHILE AT
KLSE...VSBY AND CEILINGS ARE EXPECTED ONLY TO DROP TO MVFR THROUGHOUT
THE EVENING.
AS THE LOW PRESSURE SLIDES EAST ACROSS THE AREA...WINDS WILL
VEER...BECOMING SOUTHERLY AROUND 12Z WEDNESDAY...THEN TO THE WEST
BY MID MORNING. WRAP AROUND SNOW SHOWERS ARE EXPECTED AS COLDER
AIR FILTERS IN...WITH MVFR CIGS AND VSBY CONTINUING. WINDS WILL
INCREASE DURING THE MORNING HOURS...SUSTAINED BETWEEN 15 AND 20
KTS...WITH HIGHER GUSTS POSSIBLE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
1140 AM CST TUE FEB 28 2012
WI...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR WIZ043-044.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
WEDNESDAY FOR WIZ032>034.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR WIZ017-029.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR MNZ079.
IA...NONE.
&&
SHORT TERM/WWA...BAUMGARDT
LONG TERM....RRS
AVIATION.....RIECKHazardous weather outlook, Feb 28, 12:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CST TUE FEB 28 2012
WIZ017-029-291200-
CLARK-TAYLOR-
1205 PM CST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM 6 PM TONIGHT TO 6 PM
WEDNESDAY.
THE STORM IS TAKING A SLIGHTLY MORE NORTHERN TRACK...AND WARMER AIR
FURTHER NORTH WILL CAUSE A MIX OF SNOW AND SLEET IN THE WARNING
AREA. SNOW WILL SPREAD INTO THE AREA LATER THIS AFTERNOON AND
BECOME HEAVY OVERNIGHT. A WINTRY MIX OF SLEET AND SNOW IS
EXPECTED IN CLARK COUNTY WHILE MAINLY HEAVY SNOW IS EXPECTED NORTH OF
HIGHWAY 29. SOME THUNDER MAY ALSO OCCUR.
WHERE THE PRECIPITATION FALLS PREDOMINANTLY AS SNOW...NORTH OF
HIGHWAY 29...AMOUNTS OF 6 TO 12 INCHES ARE EXPECTED. BETWEEN
HIGHWAY 10 AND 29...A MIX OF SLEET AND SNOW IS EXPECTED...WITH 1-3
INCHES IN THE SOUTH NEAR HIGHWAY 10...AND 6 TO 12 INCHES CLOSER TO
HIGHWAY 29.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE ANOTHER CHANCE OF SNOW ON FRIDAY. DETAILS ON THIS
STORM SYSTEM ARE UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-WIZ032>034-043-044-291200-
ADAMS-BUFFALO-JACKSON-JUNEAU-TREMPEALEAU-WABASHA-
1205 PM CST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND PORTIONS OF WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A SLIGHTLY FURTHER NORTH STORM TRACK WILL PROVIDE LESS SNOW AND
SLEET TO THE AREA. THE WINTER STORM WARNING WAS DOWNGRADED TO A
WINTER WEATHER ADVISORY. THE ADVISORIES WILL BEGIN THIS AFTERNOON
AND EARLY EVENING FROM WEST TO EAST AS PRECIPITATION MOVES IN...AND
END AT 6 PM WEDNESDAY.
SNOW AND SLEET WILL MOVE INTO SOUTHEAST MINNESOTA AND WISCONSIN THIS
AFTERNOON. EXPECT 1 TO 3 INCHES OF SNOW AND SLEET BY LATE EVENING...
WITH A RAIN PERIOD OVERNIGHT...BEFORE A CHANGE BACK OVER TO ALL SNOW
WEDNESDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS WELL...BUT SEVERE
WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE ANOTHER CHANCE OF SNOW ON FRIDAY. DETAILS ON THIS
STORM SYSTEM ARE UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041-042-053>055-061-
291200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-
RICHLAND-VERNON-WINNESHIEK-WINONA-
1205 PM CST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SNOW AND SLEET WILL SPREAD INTO THE AREA TODAY...TRANSITIONING TO
RAIN IN THE AFTERNOON...THEN PERSISTING THROUGH MUCH OF TONIGHT.
THE PRECIPITATION WILL CHANGE BACK OVER TO LIGHT SNOW ON WEDNESDAY.
SNOW TOTALS WILL BE LESS THAN AN INCH. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE TONIGHT AS WELL...BUT SEVERE WEATHER IS NOT EXPECTED WITH
ANY OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE ANOTHER CHANCE OF SNOW ON FRIDAY. DETAILS ON THIS STORM
SYSTEM ARE UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK/BAUMGARDT
In the hours before
Special weather statement, Feb 28, 9:07 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
907 AM CST TUE FEB 28 2012
IAZ008>011-018-019-029-030-WIZ054-055-061-281700-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
907 AM CST TUE FEB 28 2012
...SOME LIGHT FREEZING RAIN POSSIBLE THIS MORNING...
SCATTERED LIGHT RAIN SHOWERS WILL BE MOVING INTO THE AREA THROUGH
11 AM. WITH SURFACE TEMPERATURES HOVERING IN THE UPPER 20S TO LOWER
30S...SOME OF THIS LIGHT RAIN MAY FREEZE ON ROADWAYS AND SIDEWALKS
PRODUCING A FEW SLIPPERY PATCHES OR STRETCHES. IF TRAVELING...BE
PREPARED FOR THE POTENTIAL OF SLIPPERY CONDITIONS. TEMPERATURES ARE
EXPECTED TO WARM ABOVE THE FREEZING MARK BY NOON...THEREBY
ELIMINATING THE ICING THREAT.
DAS
Special weather statement, Feb 28, 11:29 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1129 AM CST TUE FEB 28 2012
IAZ008>011-018-019-029-030-WIZ054-055-061-281900-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
1129 AM CST TUE FEB 28 2012
...MIXED BAG OF PRECIPITATION THROUGH EARLY THIS AFTERNOON...
SCATTERED SHOWERS OF LIGHT RAIN...SNOW...AND SLEET CAN BE
EXPECTED THROUGH 1 PM. TEMPERATURES ACROSS THE AREA WERE
WARMING ABOVE THE FREEZING MARK FOR THE MOST PART...HOWEVER A LIGHT
ACCUMULATION OF SLEET COULD PRODUCE SLIPPERY CONDITIONS ON ROADWAYS
AND SIDEWALKS. IF TRAVELING...BE PREPARED FOR THE POTENTIAL OF
SLIPPERY CONDITIONS. TEMPERATURES ARE EXPECTED TO CONTINUE WARMING
THIS AFTERNOON...WITH THE PRECIPITATION EXPECTED TO TRANSITION
TO ALL RAIN.
DAS
Winter Storm, Clark
- When
- February 28, 2:00 PM CST to February 29, 1:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Public
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
A wide range of snowfall amounts occurred across Clark County. The northern half of the county received heavy snow with amounts ranging from 6 to 10 inches. The southern half of the county received less snow as temperatures became warm enough for the snow to mix with or change over to rain. There was also a short period of some freezing rain and sleet during the morning and afternoon of the 29th. The highest reported snowfall total was 10.3 inches two miles north of Owen.
Winter Storm, Taylor
- When
- February 28, 3:30 PM CST to February 29, 2:30 PM CST
- Where
- Taylor forecast zone
- Reported by
- Public
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
An extended period of moderate to heavy snow fell across all of Taylor County. By the time the snow ended, much of county was covered in a foot or more of snow. There was also a short period of some freezing rain and sleet during the morning of the 29th. The highest reported snowfall total was 17 inches at Medford.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, February 28 to 29, 20122 deaths · 68 injured · $24 million · EF2 · 48 events
- Tornadoes and Hail in Kansas, February 28, 20121 death · 12 injured · $3,000 · EF2 · 23 events
- Tornadoes and Hail in Kansas, February 28, 20125 injured · $5.8 million · EF0 · 40 events
- Cold in Illinois, February 28, 20121 death · 1 event
- Hail and Damaging Winds in Kansas, February 28, 2012$710,000 · 1.25 in hail · 17 events
- Blizzard and Heavy Snow in Minnesota, February 28 to 29, 2012$1.0 million · 6 events
- Tornado and Hail in Indiana, February 28 to 29, 2012$250,000 · EF1 · 3 events
- Hail and Damaging Winds in Missouri, February 28 to 29, 2012$78,000 · 87 kt wind · 12 events
- Tornado and Damaging Winds in Nebraska, February 28, 2012$76,000 · EF0 · 3 events
- Damaging Winds in Oklahoma, February 28 to 29, 20121 injured · $27,000 · 61 kt wind · 11 events
- High Wind in New Mexico, February 28 to 29, 201264 kt wind · 29 events
- Tornado and High Wind in Kansas, February 28, 2012$35,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360770, 360771.